A robust optimization perspective on stochastic programming

Journal Article (Journal Article)

In this paper, we introduce an approach for constructing uncertainty sets for robust optimization using new deviation measures for random variables termed the forward and backward deviations. These deviation measures capture distributional asymmetry and lead to better approximations of chance constraints. Using a linear decision rule, we also propose a tractable approximation approach for solving a class of multistage chance-constrained stochastic linear optimization problems. An attractive feature of the framework is that we convert the original model into a second-order cone program, which is computationally tractable both in theory and in practice. We demonstrate the framework through an application of a project management problem with uncertain activity completion time. © 2007 INFORMS.

Full Text

Duke Authors

Cited Authors

  • Chen, X; Sim, M; Sun, P

Published Date

  • November 1, 2007

Published In

Volume / Issue

  • 55 / 6

Start / End Page

  • 1058 - 1071

Electronic International Standard Serial Number (EISSN)

  • 1526-5463

International Standard Serial Number (ISSN)

  • 0030-364X

Digital Object Identifier (DOI)

  • 10.1287/opre.1070.0441

Citation Source

  • Scopus